Pennsylvania, 2011

Winter Storm in Pennsylvania, February 1 to 2, 2011

February 1 to 2, 2011 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure developed over the southern Plains on February 1st and then moved quickly northeast. This low moved across northern Ohio and into western Pennsylvania during the morning hours of February 2nd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure developed over the southern Plains on February 1st and then moved quickly northeast. This low moved across northern Ohio and into western Pennsylvania during the morning hours of February 2nd. Three waves of wintry precipitation were associated with this storm across western Pennsylvania. The first wave of precipitation moved into Northwest Pennsylvania during the early morning hours of February 1st. Snow began just after midnight and continued till just before daybreak before tapering off. The snow was heavy at times and between 5 and 7 inches of snow was reported over most of Erie and Crawford Counties. Most of the daylight hours of the 1st were quiet with just some flurries reported. The second wave of precipitation began during the early evening hours. This precipitation started as snow and sleet but quickly changed to freezing rain and drizzle. The freezing rain then continued through the early morning hours of the 2nd before ending just before daybreak. Up to a quarter inch of ice accumulation was reported. A few power outages resulted from the freezing rain. Wrap around snow behind the low affected northwestern Pennsylvania during the daylight hours of the 2nd. Some of the snow was locally heavy with visibilities at times less than a quarter mile. Much of the area saw between one and three inches of snow. The snow quickly ended from west to east during the evening hours. Strong winds also accompanied the precipitation. Winds were initially from the northeast and gusty. Gusts up to 35 mph were reported near the Lake Erie shoreline. Winds became southerly right ahead of the low and then became southwest to west as the low exited to the east. Wind gusts as much as 40 mph occurred during the morning hours of the 2nd with speeds gradually subsiding during the afternoon. A lot of blowing and drifting snow was reported. Dozens of schools were closed on February 1st and 2nd. Some schools remained closed on February 3rd because of residual thick ice on parking lots, sidewalks and secondary roads. This ice resulted from the combination of two days of mixed freezing rain, sleet and snow and was over an inch thick in some areas. Removing the ice from sidewalks and driveways was nearly impossible.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 31, 11:49 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 31, 11:49 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1149 PM EST MON JAN 31 2011

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTH TOWARD THE AREA TONIGHT. A STRONG
LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG THE WARM FRONT
CROSSING NORTHERN OHIO AND NORTHWEST PENNSYLVANIA WEDNESDAY
MORNING.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MADE SOME ADJUSTMENTS TO THE FORECAST...BRINGING IN THE SNOW
RELATIVELY QUICKLY THIS EVENING...THEN ALLOWING FOR SLEET AND
FREEZING RAIN...MAINLY SOUTH OF ROUTE 30. I THINK THE FIRST
ROUND OF THIS STORM WILL ESSENTIALLY BE OVER TUESDAY MORNING SO I
HAVE TRIED TO CONCENTRATE THE PRECIPITATION OVERNIGHT...THEN
BECOMING LIGHTER AND PROBABLY INTERMITTENT FROM WEST TO EAST
TUESDAY MORNING. THE TONIGHT AND TUESDAY FORECAST SNOW AMOUNTS
HAVE CHANGED SOMEWHAT FROM THE PREVIOUS FORECAST BUT THE OVERALL
AMOUNT IS ABOUT THE SAME...GENERALLY 2-5 INCHES OF SNOW ACROSS THE
NORTH BY MID MORNING TUESDAY. 1 TO 3 INCHES SOUTH WITH SOME
ICING...MAINLY SOUTH OF ROUTE 30. THE PRECIPITATION DEVELOPING ON
RADAR ACROSS INDIANA AND THE LOWER OHIO VALLEY HAS A SOMEWHAT
CONVECTIVE LOOK TO IT (SOME BRIGHT REFLECTIVITY BECAUSE OF THE
SLEET) AND THERE WILL LIKELY BE SOME HEAVIER BURSTS OF SNOW AND
SLEET OVERNIGHT. NICE TEMPERATURE GRADIENT THIS EVENING WITH 14F
AT TOLEDO AND 30F AT COLUMBUS. TEMPERATURES WILL BE NEARLY STEADY
OR RISE A COUPLE OF DEGREES OVERNIGHT.

NOTE ABOUT THE TUESDAY NIGHT FORECAST...I OPTED TO REMOVE THE "STORM
TOTAL SNOW" PHRASE FROM ALL THE ZONE GROUPS EXCEPT NORTHWEST OHIO.
THE OTHER AREAS WILL ALMOST CERTAINLY MIX WITH/CHANGE TO FREEZING
RAIN AND SLEET. I THINK THE ICE COULD END UP BEING THE PRIMARY
STORM PROBLEM TUESDAY NIGHT WITH THE ADDITIONAL SNOW NOT AS
SIGNIFICANT EXCEPT ACROSS NORTHWEST OHIO AND PERHAPS NORTHWEST
PENNSYLVANIA WHERE ADDITIONAL SIGNIFICANT SNOW IS A BETTER BET.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
SO FAR THE CONSENSUS IS TO CONTINUE LEANING IN THE DIRECTION OF
THE GFS MODEL SOLUTION. THE NAM APPEARS TO BE COLDER AND IF IT
HOLDS TRUE THEN DRASTIC CHANGES WILL BE NEEDED IN THE DIRECTION OF
MORE SNOW ACROSS THE FORECAST AREA.

THE GFS CAME IN A BIT STRONGER AND A SIMILAR TRACK TO THE LAST
SEVERAL RUNS. DUE TO THE THE STRENGTH OF THE STORM...THERE IS A
GOOD BET THAT WARM AIR WILL BE ENTRAINED INTO THE SYSTEM WHILE
TAPPING THE COLD AIR TO THE NORTH.

THE PRECIPITATION WILL BE ON GOING THROUGH THE DAY TUESDAY BUT IS
EXPECTED TO BE SOME WHAT LIGHT AS THE FIRST WAVE OF SNOW MOVES
EAST OF THE AREA AND THE HEAVIER PRECIPITATION MOVES NORTHEAST
INTO THE AREA DURING THE AFTERNOON.

THE PROBLEM THAT TURNS THIS FORECAST INTO A METEOROLOGICAL MESS IS
HOW MUCH WARM AIR WILL BE ENTRAINED INTO THE STORM SYSTEM. WARM
AIR IS EXPECTED TO LIFT NORTH INTO THE EASTERN HALF OF THE
FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS WILL
CAUSE SNOW TO BECOME MIXED WITH SLEET AND FREEZING RAIN AND THEN
CHANGE OVER TO ALL RAIN IN THE SOUTHEAST AREAS FOR A PERIOD OF
TIME. ACCUMULATIONS OF SNOW WILL BE FAIRLY HEAVY NEAR THE LAKE
SHORE BUT MUCH LIGHTER AWAY FROM THE LAKE.

THE EXCEPTIONS IN THIS CASE WILL BE THE TOLEDO TO FINDLAY AREAS
THAT WILL GET HIT THE HARDEST WITH THE HEAVY SNOW. VERY LITTLE IN
THE WAY OF MIXING WILL TAKE PLACE IN THE PRECIPITATION OVER THAT
AREA AND WE ARE EXPECTING ANY WHERE FROM 12 TO 16 INCHES OF SNOW
TO FALL THROUGH THE DURATION OF THE STORM. ERIE WILL EXPERIENCE
NEARLY THE SAME SNOWFALL AMOUNTS AS WELL BECAUSE WE DONT EXPECT
THE FREEZING RAIN TO LINGER TOO LONG IN THAT AREA IF IT EVEN DEVELOPS.

WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH NEAR LAKE ERIE AND
THIS WILL POSE A SIGNIFICANT PROBLEM FOR THE TOLEDO TO FINDLAY
AREA AND ERIE PENNSYLVANIA AREA CAUSING SIGNIFICANT BLOWING AND
DRIFTING OF THE SNOW. NEAR BLIZZARD CONDITIONS CAN BE EXPECTED AS
GRADIENT FROM THE STORM SYSTEM REALLY CRANKS UP THE WINDS OFF THE
LAKE.

THE LOW IS EXPECTED TO MOVE EAST ACROSS THE AREA WEDNESDAY AND
SHIFT ALL OF THE PRECIPITATION EVENTUALLY OVER TO ALL SNOW. THE
STRONG COLD AIR ADVECTION EXPECTED TO FOLLOW THE STORM SYSTEM WILL
CAUSE TEMPERATURES TO PLUMMET DURING THE DAY WEDNESDAY. THE WRAP
AROUND SNOW MAY TAP INTO LAKE ERIE AS THERE ARE SEVERAL CRACKS
OVER THE MIDDLE BASIN. THIS COULD HELP TO ENHANCE SNOWFALL AMOUNTS
ON WEDNESDAY.

THE SNOW TAPERS OFF FROM WEST TO EAST WEDNESDAY NIGHT AS THE STORM
MOVES EAST OF THE AREA.

TEMPERATURES WILL HAVE A SHARP CONTRAST FROM WEST TO EAST THROUGH
THIS PERIOD DUE TO THE WARM AIR ADVECTION EXPECTED AHEAD OF THE
STORM. AREAS IN THE NORTHWEST AND AROUND ERIE PENNSYLVANIA WILL BE
LUCKY TO RISE ABOVE THE 20S WHILE LOWER TO MIDDLE 30S CAN BE
EXPECTED BY WEDNESDAY MORNING IN THE SOUTHEAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ON THURSDAY THE NW FLOW BEHIND THE STORM AFFECTING THE AREA OVER THE
NEXT FEW DAY WILL BE BACKING TO THE SOUTHWEST. EXPECT LINGERING
SNOW SHOWERS MAINLY NE THURSDAY MORNING OTHERWISE FAIR WEATHER THEN
INTO FRIDAY NIGHT. THEN JUST A SLIGHT CHANCE SATURDAY WITH A WEAK
TROUGH. CHANCE POPS WEST ON SUNDAY AND THEN ACROSS THE ENTIRE AREA
ON MONDAY WITH A COLD FRONT MOVING INTO THE AREA. IT WILL BE QUITE
COLD THURSDAY AND THURSDAY NIGHT WITH TEMPERATURES WILL BELOW
NORMAL...HIGHS IN THE UPPER TEENS AND LOWER 20S...NIGHTTIME LOW
AROUND ZERO TO 5 ABOVE. WILL THEN SEE A GRADUAL WARMING TREND
THROUGH THE PERIOD WITH TEMPERATURES NEAR OR EVEN SLIGHTLY ABOVE
NORMAL SUNDAY AND MONDAY.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
PRECIPITATION BUILDING ACROSS SITES WITH SNOW TO THE NORTH AND
MIXED PRECIP OR FREEZING RAIN AT MFD AND CAK. LOOKS LIKE TOL CLE
ERI WILL BE PRIMARILY SNOW FOR THIS INITIAL EVENT...BUT YNG MAY
MIX WITH SOME SLEET OVERNIGHT. A SLIGHT PROBABILITY OF SLEET
MIXING IN AT CLE AND MENTIONED IN TEMPO GROUP. WITH MIXED PRECIP
ALREADY AT MFD AND CAK ALLOWED FOR MIX WITH SLEET BUT BACKED OFF
ON SNOW MENTIONS THERE. PRECIP ASSOCIATED WITH THIS FIRST ROUND
WILL DIMINISH DURING THE MORNING HOURS FROM WEST SOUTHWEST TO
NORTHEAST SO CONTINUED WITH PREVIOUS THINKING OF A DRIER PERIOD IN
THE AFTERNOON BEFORE STRONG LOW PRESSURE APPROACHES.

GOING INTO TUE NIGHT INTRODUCED PRECIP BACK IN SITES TOWARD END OF
THE PERIOD WITH MODELS FAIRLY CONSISTENT ON AN ONSET RANGING FROM
AROUND 00Z WED WEST TO AROUND 04Z EAST WITH BEST CHANCES FOR SNOW
AT TOL AND ERI WITH THE REMAINDER OF SITES SEEING MIXED PRECIP
CHANGING TO SLEET AND FREEZING RAIN. PRECIP TRANSITIONS CONTINUE
BEYOND TAF PERIOD FOR ALL WITH LEAST CHANCES AT TOL.

OUTLOOK...WIDESPREAD NON-VFR THROUGH WEDNESDAY EVENING.

&&

.MARINE...
GALE FORCE WINDS REMAIN POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
MORNING. THE MODELS ARE NOW TRACKING THE LOW NEAR THE SOUTH SHORE OF
LAKE ERIE WEDNESDAY. A SLIGHT SHIFT NORTH IN THE TRACK WILL LEAD TO
CHANGEABLE WINDS VERSUS A NE TO E FLOW THAT BACKS TO NW WEDNESDAY.
FOR NOW WE ARE STAYING WITH AN EXPECTED TRACK THAT KEEPS THE ENE TO
NW BACKING SCENARIO FOR THE MOST PART. WILL GO AHEAD AND ISSUE A
GALE WATCH AT THIS TIME FOR THE POTENTIAL FOR GALES FROM 10 PM TUE
EVE THROUGH 10 AM WED MORNING. THESE WINDS WILL BE DANGEROUS FOR
ANYONE ATTEMPTING TO BE ON THE ICE AS ICE MOVEMENT AND BREAKUP IS
LIKELY TUESDAY NIGHT AND WEDNESDAY. HIGH PRESSURE WILL BUILD OVER
THE LAKE THURSDAY AND TEND TO REMAIN IN PLACE THROUGH SAT FOR A
RELATIVELY LIGHTER FLOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ001>003.
MARINE...GALE WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR
     LEZ061-142>149-162>169.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...LOMBARDY
LONG TERM...RANDEL
AVIATION...ABE
MARINE...ADAMS
Hazardous weather outlook, Jan 31, 2:56 PM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EST MON JAN 31 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-012000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
256 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-012000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
256 PM EST MON JAN 31 2011

...GALE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
February 1, 2:00 AM EST to February 2, 8:00 AM EST
Where
Northern Erie forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Three waves of wintry precipitation were associated with this storm across northern Ohio. Snow began in Erie County during the early morning hours of February 1st. A four to six hour period of moderate to heavy snow occurred with accumulations of 5 to 7 inches. Most of the daylight hours of the 1st were quiet with just some light snow and patchy freezing drizzle reported. The second wave of precipitation began during the late afternoon and evening hours. Most of this was mixed freezing rain and sleet. Ice accumulations of over a quarter inch along with an inch or more of sleet accumulation occurred. This mixture coated area roads and streets and resulted in treacherous travel. A few power outages were reported on 2nd. Wrap around snow behind the low affected northwestern Pennsylvania during the daylight hours of the 2nd. Much of the area saw between one and three inches of snow. Some schools were closed on the 1st and 2nd.

Winter Storm, Southern Erie

When
February 1, 2:00 AM EST to February 2, 8:00 AM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Three waves of wintry precipitation were associated with this storm across northern Ohio. Snow began in Erie County during the early morning hours of February 1st. A four to six hour period of moderate to heavy snow occurred with accumulations of 5 to 7 inches. Most of the daylight hours of the 1st were quiet with just some light snow and patchy freezing drizzle reported. The second wave of precipitation began during the late afternoon and evening hours. Most of this was mixed freezing rain and sleet. Ice accumulations of over a quarter inch along with an inch or more of sleet accumulation occurred. This mixture coated area roads and streets and resulted in treacherous travel. A few power outages were reported on 2nd. Wrap around snow behind the low affected northwestern Pennsylvania during the daylight hours of the 2nd. Much of the area saw between one and three inches of snow. Some schools were closed on the 1st and 2nd.

Winter Storm, Crawford

When
February 1, 2:00 AM EST to February 2, 8:00 AM EST
Where
Crawford forecast zone
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Three waves of wintry precipitation were associated with this storm across northern Ohio. Snow began in Crawford County during the early morning hours of February 1st. A four to six hour period of moderate to heavy snow occurred with accumulations of 5 to 7 inches. Most of the daylight hours of the 1st were quiet with just some light snow and patchy freezing drizzle reported. The second wave of precipitation began during the late afternoon and evening hours. Most of this was mixed freezing rain and sleet. Ice accumulations of over a quarter inch along with an inch or more of sleet accumulation occurred. This mixture coated area roads and streets and resulted in treacherous travel. A few power outages were reported on 2nd. Wrap around snow behind the low affected northwestern Pennsylvania during the daylight hours of the 2nd. Much of the area saw between one and three inches of snow. Some schools were closed on the 1st and 2nd.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281913, 281914, 281915.